Iowa, 2019

Hail and Damaging Winds in Iowa, July 20, 2019

July 20, 2019 · NWS DMX · 57 events in 19 counties and zones

The atmosphere was juiced so to speak ahead of a cold front sliding into the region. MUCAPE values very quickly approached and exceeded 4000 J/kg by mid-morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
11
Property damage
$193,000
Crop damage
$50,000
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The atmosphere was juiced so to speak ahead of a cold front sliding into the region. MUCAPE values very quickly approached and exceeded 4000 J/kg by mid-morning. With the cold front and previous storm outflows the impetus for new convection, discrete storms were not expected, with the prevailing storm type being the linear or quasi-linear convective system (QLCS) variety. Additional support for the QLCS mode was seen with, once again the cold frontal and outflow forcing, highly unstable atmosphere, and little to no convective inhibition. Additional support for strong winds was seen with DCAPE values in excess of 1500 J/kg across much of the area Once a system began to produce a decent cold pool, there would be little to prevent it from progressing.

That was evident in Iowa as two distinct QLCSs moved through. First in the morning hours across northern Iowa, and second during the late morning through evening hours from central Iowa and on toward south central and southeast Iowa. In both cases, damaging winds widely prevailed. Across northern Iowa the gust front roared out ahead of the line of convection, continuing to produce severe wind reports in areas of no storms well to the south and east. In central and southeast Iowa, widespread reports of 60 to 70 mph winds and various tree damage (from large limbs to entire trees) were received along a path from roughly Perry, IA through Ottumwa, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 20, 4:45 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 20, 4:45 AM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
545 AM CDT Sat Jul 20 2019

.DISCUSSION.../Today through Friday/
Issued at 353 AM CDT Sat Jul 20 2019

Main focus today will be on precipitation chances, temperatures and
the progression of the cold front across Iowa through Sunday.
Currently have the surface cold front stretching across southern
Minnesota back southwestward into northwest Iowa and is right near
the IA/MN border across north central Iowa. A few storms have fired
along the boundary through the overnight hours, but have not been
able to sustain themselves and have since dissipated completely. The
boundary is expected to waffle around southern MN/northern Iowa
through the morning into the early afternoon hours. An ongoing MCS
is moving through SD currently and is expected to continue push east
along the 850mb moisture gradient especially into the morning hours
as the moisture transport becomes more oriented into southern MN.
Expect the majority of this activity to remain across southern MN,
but could scrape the northern counties this morning, therefore have
reduced pops across the north. This system will reinforce the cold
front with additional activity expected to fire along the front into
this afternoon as it begins to push further south again and becomes
stalled out across central Iowa this evening. Mean flow will be
parallel to the front across central Iowa tonight, with storms
expected to backbuild and then likely train across the area. Given
the hot and humid conditions, large amounts of instability present
however bulk shear values will be limited. However given the large
instability, some severe storms are still likely across the area
with large hail, damaging winds and possibly even a tornado the main
threats. However the threat for heavy rainfall appears to be even
larger given the tremendous moisture in place with precipitable
water values around 2 inches or higher across the area later today
into tonight. Freezing levels will be up around 15-16kft yielding
deep warm cloud depths, and efficient rain production. These
parameters and the training storms expected, the potential for heavy
rainfall also seems likely. Overall given the dryness in many areas
the past few weeks to a month and full, mature crops in place the
threat of flash flooding will be somewhat dampened so will not issue
any flood headlines at the moment. However the threat will still
have to be assessed during the dayshift for a possibility. The main
worries would be heavy rainfall in a more urban areas and towns. The
majority of FFG across the area has 1,3,6 hour rainfall amounts of 2-
3 inches or higher, with some areas in the far south central pushing
5" FFG amounts for 6 hours.

Into Sunday, much cooler temperatures are anticipated as the frontal
boundary is expected to stall across central/southern Iowa with
continued chances for showers and storms. Highs are expected to top
out in the 70s to around 80. Some lingering storms still possible as
the front moves south Sunday night across far southern Iowa, however
a large, high amplitude upper ridge to build into the
western/central US early next week. This upper ridge will slowly
breakdown and shift east through the week which will allow for
cooler northwesterly upper level flow across the state and dry
conditions through much of the week. An upper wave will move through
the Canadian Rockies toward Thursday and will bring a frontal
boundary through the state by the end of next week/weekend which
will bring a return to some storm chances toward that time period.
Otherwise temperatures to remain cooler than the seasonal averages
through mid week and begin to moderate toward the seasonal averages
by the end of next week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 545 AM CDT Sat Jul 20 2019

Still have southerly winds today becoming more northerly to
northeasterly by late today and tonight as a cold front drops
south through Iowa. Some storms have fired across southern MN and
expect them to remain up there north of the Iowa border through
the mid morning hours before starting to sink southward into Iowa
toward mid-day. Entire boundary to then continue southward with
additional development along and ahead of the boundary into the
afternoon/evening hours.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for
IAZ026>028-035>039-044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Beerends
AVIATION...Beerends
Hazardous weather outlook, Jul 20, 3:04 AM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
404 AM CDT Sat Jul 20 2019

IAZ026>028-035>039-044>050-057>062-070>075-081>086-092>097-210915-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
404 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

An Excessive Heat Warning is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Thunderstorm chances return today into tonight. A few severe
storms are possible late this afternoon into this evening. Locally
heavy rainfall seems likely, especially over southern and central
Iowa tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible over southern Iowa on Sunday. A few
storms could be strong to perhaps severe with locally heavy rain
less of a concern than Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ004>007-015>017-023>025-033-034-210915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-
404 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorm chances return today into tonight. A few severe
storms are possible late this afternoon into this evening. Locally
heavy rainfall seems likely, especially over southern and central
Iowa tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible over southern Iowa on Sunday. A few
storms could be strong to perhaps severe with locally heavy rain
less of a concern than Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Ansorge

The radar

The Sioux Falls radar (KFSD), 161 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

55 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
July 20, 9:01 AM CST
Where
Emmet County, Estherville Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.400, -94.750

Estherville Municipal Airport ASOS recorded a 64 mph wind gust.

Thunderstorm Wind, Emmet

When
July 20, 9:03 AM CST
Where
Emmet County, 0.69 mi N of Estherville Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.410, -94.750

Estherville Municipal Airport ASOS recorded a 64 mph wind gust.

Thunderstorm Wind, Kossuth

When
July 20, 9:37 AM CST
Where
Kossuth County, 7.6 mi S of Whittemore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.960, -94.420

Trained spotter reported estimated 60 mph gusts. A few larger tree limbs were reported down, with several smaller branches and twigs down as well.

Thunderstorm Wind, Kossuth

When
July 20, 9:38 AM CST
Where
Kossuth County, Algona
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.070, -94.230

Law enforcement reported several larger tree limbs down in Algona.

Thunderstorm Wind, Hancock

When
July 20, 9:55 AM CST
Where
Hancock County, 3.6 mi NNW of Miller
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.230, -93.620

Forest City Municipal Airport AWOS recorded a 60 mph wind gust.

Thunderstorm Wind, Winnebago

When
July 20, 9:58 AM CST
Where
Winnebago County, 0.5 mi E of Forest City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.270, -93.640

Several spotters reported tree limbs, about 3 to 4 inches in diameter, have been downed.

Thunderstorm Wind, Hancock

When
July 20, 10:06 AM CST
Where
Hancock County, 1.01 mi E of Garner
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
43.100, -93.600

Public relayed picture of 5 inch tree limbs downed. Time estimated from radar.

Thunderstorm Wind, Hancock

When
July 20, 10:06 AM CST
Where
Hancock County, 0.5 mi E of Garner
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
43.100, -93.610

Public relayed picture of large tree limb, about 10 inches in diameter, broken in Garner.

Thunderstorm Wind, Wright

When
July 20, 10:15 AM CST
Where
Wright County, 0.86 mi NW of Clarion Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.740, -93.760

Clarion Municipal Airport AWOS recorded 58 mph wind gust.

Thunderstorm Wind, Cerro Gordo

When
July 20, 10:20 AM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.160, -93.330

Mason City Municipal Airport recorded a 61 mph wind gust.

Thunderstorm Wind, Cerro Gordo

When
July 20, 10:26 AM CST
Where
Cerro Gordo County, Mason City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.150, -93.200

KIMT TV viewer shared a photo of a large tree limb snapped in Mason City. Looked to be at least 8 inches in diameter.

Thunderstorm Wind, Franklin

When
July 20, 10:37 AM CST
Where
Franklin County, 0.69 mi SW of Hampton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.743, -93.210

Emergency manager reported three large trees down in town and estimate 60 mph winds.

Thunderstorm Wind, Franklin

When
July 20, 10:38 AM CST
Where
Franklin County, 0.86 mi SW of Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
42.740, -93.210

Public shared a picture of downed tree limbs, about 2 to 3 inches in diameter, and tents ripped apart. Wind gusts were estimated to be between 50 and 60 mph.

Thunderstorm Wind, Franklin

When
July 20, 10:38 AM CST
Where
Franklin County, 0.86 mi NE of Hampton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.740, -93.220

Public shared an image of a large tree limb down at the Franklin County Fairgrounds. Time estimated from radar.

Thunderstorm Wind, Bremer

When
July 20, 11:10 AM CST
Where
Bremer County, 0.67 mi S of Waverly to 1.12 mi E of Waverly
Measured
60 kt (69 mph) estimated gust
Injuries
9 direct, 0 indirect
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.720, -92.480

Numerous tents on the fairgrounds were blown down with people in them causing some injuries. In another place in town a woman had a broken arm when a tree fell on her while mowing the lawn. Several trees fell across the area with some additional injuries. There was no thunderstorm in the area, as they were to the north, but the strong gust front from the storms up north produced the damage.

Thunderstorm Wind, Bremer

When
July 20, 11:13 AM CST
Where
Bremer County, 0.51 mi E of Waverly
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.730, -92.470

A large tree limb nearly 1 foot in diameter was broken from the gust front. There was no thunderstorm, as they were to the north, but the strong gust front from the storms up north produced the damage.

Thunderstorm Wind, Bremer

When
July 20, 11:13 AM CST
Where
Bremer County, Waverly
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.730, -92.480

KWWL viewer shared pictures of tree damage, branches 2 to 3 inches in diameter downed, in Waverly. Time estimated from radar.

Thunderstorm Wind, Bremer

When
July 20, 11:18 AM CST
Where
Bremer County, 0.33 mi WNW of Frederika
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.882, -92.306

Numerous trees blown down in the town. One home had a tree go through the roof. There were no thunderstorms in the area, as they were to the north, but the strong gust front from the storms up north produced the damage.

Thunderstorm Wind, Bremer

When
July 20, 11:28 AM CST
Where
Bremer County, 0.32 mi WNW of Sumner
Measured
60 kt (69 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.851, -92.106

Some inflatables were blown away from a town celebration. Two injuries were sustained at the town celebration from outdoor flying objects. There were no thunderstorms in the area, as they were to the north, but the strong gust front from the storms up north produced the damage.

Thunderstorm Wind, Dallas

When
July 20, 3:35 PM CST
Where
Dallas County, 0.86 mi NE of Perry
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.840, -94.110

Amateur radio reported a large tree down just outside of town. Passed on from Perry Police. Time estimated from radar.

Thunderstorm Wind, Dallas

When
July 20, 4:00 PM CST
Where
Dallas County, 0.52 mi E of Dallas Center
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.680, -93.960

Dallas Center Fire reported a pole barn lost its roof at the feed lot. Time estimated from radar.

Thunderstorm Wind, Dallas

When
July 20, 4:00 PM CST
Where
Dallas County, 3.39 mi WSW of Dallas Mine
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.760, -93.910

Amateur radio reported 4 inch tree limbs down at F31 and R22. Time estimated from radar.

Thunderstorm Wind, Dallas

When
July 20, 4:02 PM CST
Where
Dallas County, 1.01 mi E of Dallas Center
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.681, -93.951

Amateur radio reported a large tree down along Vine St. Time estimated from radar.

Thunderstorm Wind, Dallas

When
July 20, 4:02 PM CST
Where
Dallas County, 3.49 mi S of Granger
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
41.720, -93.820

Local fire department reported power poles down. Time estimated from radar.

Thunderstorm Wind, Polk

When
July 20, 4:15 PM CST
Where
Polk County, 1.03 mi E of Ankeny
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.730, -93.600

Polk County Emergency Management reported 4 inch tree branches down.

Thunderstorm Wind, Polk

When
July 20, 4:15 PM CST
Where
Polk County, 1.24 mi SE of Farrar
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
41.790, -93.510

Public reported a resident shed tipped over. Time estimated from radar.

Thunderstorm Wind, Polk

When
July 20, 4:18 PM CST
Where
Polk County, 0.69 mi N of Swanwood
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.690, -93.580

Iowa DOT reported portable message boards blown over. Time estimated from radar.

Hail, Polk

When
July 20, 4:20 PM CST
Where
Polk County, 0.86 mi SE of Farrar
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.790, -93.520

Public reported penny sized hail, as well as sapling trees snapped.

Thunderstorm Wind, Dallas

When
July 20, 4:20 PM CST
Where
Dallas County, 0.86 mi SE of Granger
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.760, -93.820

Amateur radio reported utility wires down.

Thunderstorm Wind, Polk

When
July 20, 4:23 PM CST
Where
Polk County, 1.48 mi NNE of Swanwood
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
41.700, -93.570

Public reported a large 6 to 8 inch tree branch snapped. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Polk

When
July 20, 4:24 PM CST
Where
Polk County, 0.39 mi E of Swanwood
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
41.681, -93.573

Iowa DOT reported trees down at the Iowa DOT facility in Ankeny, including small 4 to 6 inch diameter trees snapped and blown down. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Warren

When
July 20, 4:43 PM CST
Where
Warren County, 0.69 mi S of Indianola
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
41.360, -93.570

Iowa DOT reports tree and power line damage along Highway 92. Time estimated from radar.

Thunderstorm Wind, Warren

When
July 20, 4:45 PM CST
Where
Warren County, 0.67 mi SSW of Indianola
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.361, -93.573

Trained spotter reported a large tree blown over and a smaller tree split in half. Some minor street flooding also reported.

Thunderstorm Wind, Warren

When
July 20, 4:50 PM CST
Where
Warren County, 1.25 mi WNW of Cool
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.190, -93.600

Trained spotter estimated 50 to 60 mph wind gusts with a lot of minor tree damage, including small branches and leaves down. Time estimated from radar.

Thunderstorm Wind, Guthrie

When
July 20, 5:10 PM CST
Where
Guthrie County, 4.48 mi SSW of Herndon
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.791, -94.385

Emergency manager reported numerous trees down at the property. The largest was about 14 inches in diameter. A tree branch left a hole in the roof of the residence. Time estimated from radar.

Thunderstorm Wind, Marion

When
July 20, 5:10 PM CST
Where
Marion County, 0.69 mi N of Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.330, -93.100

Trained spotter reported two 4 inch diameter maple branches down. Also noted multiple reports of tree damage across town. Time estimated from radar.

Thunderstorm Wind, Marion

When
July 20, 5:10 PM CST
Where
Marion County, 2.14 mi SSW of Pella Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.370, -92.960

KNIA/KRLS reported power outages across the county, as well as a tree down at a campground near Red Rock, possibly trapping someone in a vehicle. Report came in via social media.

Thunderstorm Wind, Jasper

When
July 20, 5:11 PM CST
Where
Jasper County, 0.33 mi E of Sully
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.579, -92.844

Trained spotter reported a large 1.5 foot diameter tree down in front of a business in Sully. Time estimated from radar.

Thunderstorm Wind, Lucas

When
July 20, 5:15 PM CST
Where
Lucas County, Chariton Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.020, -93.370

Chariton Municipal Airport AWOS recorded a 60 mph wind gust.

Thunderstorm Wind, Marion

When
July 20, 5:15 PM CST
Where
Marion County, 1.38 mi S of Knoxville Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
41.280, -93.120

Knoxville Municipal Airport AWOS recorded a 68 mph wind gust.

Thunderstorm Wind, Guthrie

When
July 20, 5:15 PM CST to 5:23 PM CST
Where
Guthrie County, 4.04 mi SSE of Bagley to 5.83 mi S of Herndon
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Crop damage
$50,000
Reported by
NWS Employee
Coordinates
41.796, -94.401

An off-duty NWS employee reported damage to two farmsteads near Yale with doors blown in on sheds and some metal blown out of the side. Tree damage near the two properties and in and around the town of Yale was also reported. Numerous branches were down in the area with a few large branches down as well. A couple full, old hollow trees were down near the properties. Corn was flattened in the area.

Thunderstorm Wind, Guthrie

When
July 20, 5:21 PM CST
Where
Guthrie County, 4.86 mi S of Herndon
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.780, -94.360

Guthrie County emergency manager reported large trees down in Yale, blocking several streets.

Thunderstorm Wind, Marion

When
July 20, 5:21 PM CST
Where
Marion County, 3.61 mi SE of Pella
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.390, -92.873

Pella RWIS on Hwy 163 recorded a 66 mph wind gust.

Thunderstorm Wind, Mahaska

When
July 20, 5:40 PM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.290, -92.640

Mahaska County emergency manager reported many instances of tree damage and power outages across the county. Time estimated from radar, via the center of the county.

Thunderstorm Wind, Monroe

When
July 20, 5:54 PM CST
Where
Monroe County, 1.04 mi E of Albia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.030, -92.800

Trained spotter estimated 60 mph wind gusts.

Thunderstorm Wind, Mahaska

When
July 20, 5:55 PM CST
Where
Mahaska County, 1.17 mi ESE of Cedar
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
41.212, -92.510

Iowa DOT reported power lines down on IA 23 near the intersection of Teller Ave, blocking both lanes. They also advised there are possible sparking power lines near the roadway just east of that location. Time estimated from radar.

Thunderstorm Wind, Dallas

When
July 20, 6:00 PM CST
Where
Dallas County, 1.06 mi ESE of Shuler Mine
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.627, -93.860

NWS employee estimated 60 mph winds, including the patio partition blown down.

Thunderstorm Wind, Polk

When
July 20, 6:00 PM CST
Where
Polk County, 2.08 mi SW of Clive
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.610, -93.810

Amateur radio reported a large tree down, 20 to 30 feet tall and about 6 inches in diameter. Reported location at 142nd and Lakeview, in Clive.

Thunderstorm Wind, Wapello

When
July 20, 6:00 PM CST
Where
Wapello County, (Otm)ottumwa Indstrl
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -92.450

Ottumwa Regional Airport ASOS recorded a 61 mph wind gust.

Heavy Rain, Wapello

When
July 20, 6:00 PM CST to 9:00 PM CST
Where
Wapello County, 2.09 mi NE of Rutledge
Reported by
Trained Spotter
Coordinates
41.000, -92.440

Trained spotter reported heavy rainfall of about 3 inches from Saturday storms. This is a delayed report. Beginning and ending times estimated from radar.

Thunderstorm Wind, Dallas

When
July 20, 6:04 PM CST
Where
Dallas County, 0.87 mi SSE of Shuler Mine
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.619, -93.872

Trained spotter reported an 8 inch diameter tree branch down near Warrior Lane and Hickman.

Thunderstorm Wind, Dallas

When
July 20, 6:05 PM CST
Where
Dallas County, 1.53 mi ENE of Shuler Mine
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.639, -93.853

NWS employee reported a 4 to 5 inch diameter tree branch down on the side of Alices Road. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Dallas

When
July 20, 6:05 PM CST
Where
Dallas County, 2.15 mi NE of Shuler Mine
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.654, -93.853

NWS employee reported power poles leaning over halfway to the ground. This is a delayed report.

Thunderstorm Wind, Wayne

When
July 20, 6:10 PM CST
Where
Wayne County, Seymour
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.680, -93.120

Wayne County emergency manager reported power lines down in town. Time estimated from radar.

Thunderstorm Wind, Polk

When
July 20, 6:15 PM CST
Where
Polk County, 1.48 mi NNE of Swanwood
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
41.700, -93.570

Public reported a large tree branch, 6 to 8 inches in diameter, snapped. This is a delayed report. Time estimated from radar.

Thunderstorm Wind, Wapello

When
July 20, 6:25 PM CST
Where
Wapello County, 1.73 mi SW of Ottumwa
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
41.000, -92.420

Public reported a tree uprooted on the south side of Ottumwa. Time estimated from radar.

Thunderstorm Wind, Wapello

When
July 20, 6:33 PM CST
Where
Wapello County, 2.12 mi SW of Ottumwa
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.998, -92.429

Trained spotter reported a large tree limb down and a power line down near the tree limb.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842428, 842429, 842430, 842431, 842432, 842433, 842434, 842435, 842436, 842437, 842438, 846878, 842439, 842440, 846754, 842441, 842443, 846757, 846758, 842445, 842446, 842448, 842449, 842450, 842451, 842452, 842453, 842454, 842455, 842456, 842457, 842458, 846883, 842459, 842460, 842461, 842462, 846745, 842463, 842464, and more.